Pennsylvania, 2008

Lake-Effect Snow in Pennsylvania, February 19, 2008

February 19, 2008 · NWS CLE · 1 event in 1 county or zone

A trough of low pressure swung south across Lake Erie during the overnight and morning hours of the 19th. This allowed for lake effect snow to quickly develop during the early morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A trough of low pressure swung south across Lake Erie during the overnight and morning hours of the 19th. This allowed for lake effect snow to quickly develop during the early morning hours. The lake effect snow quickly tapered off during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Feb 18, 11:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 18, 11:37 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1137 PM EST MON FEB 18 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTHEAST OF THE AREA WHILE AN ARCTIC COLD
FRONT MOVES EAST ACROSS THE REGION THIS EVENING. A WEAK RIDGE WILL
BUILD NORTHEAST INTO THE REGION TUESDAY. A WAVE OF LOW PRESSURE WILL
MOVE EAST INTO THE OHIO VALLEY BY WEDNESDAY MORNING.  A STRONG
ARCTIC HIGH PRESSURE CENTER WILL MOVE SOUTH ACROSS THE PLAINS STATES
AND THEN EAST ACROSS OHIO AND PENNSYLVANIA BY THURSDAY NIGHT. LOW
PRESSURE WILL DEVELOP OVER THE TEXAS PANHANDLE AND TRACK EAST ALONG
THE GULF COAST STATES AND THEN NORTHEAST INTO THE OHIO VALLEY BY
FRIDAY AND TO THE NORTHEAST UNITED STATES COAST BY SATURDAY
AFTERNOON. ANOTHER LARGE AREA OF HIGH PRESSURE WILL BUILD SOUTH TO
THE CENTRAL MISSISSIPPI VALLEY REGION BY SUNDAY AND THEN TO THE
CAROLINA COAST BY MONDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATED MAINLY TO ADJUST LOW TEMPS DOWN IN THE WEST AND TO MAKE
ADJUSTMENTS TO SNOW ACCUMS IN THE WEST AND NORTHEAST INLAND
COUNTIES.

PREVIOUS...
SNOW SHOWER ACTIVITY IS ASSOCIATED WITH THE ARCTIC
COLD FRONT THAT IS MOVING INTO THE AREA. THE ASSOCIATED MOISTURE
IS RUNNING A FAIR DISTANCE AHEAD OF THE FRONT PRODUCING SOME BRIEF
MODERATE SNOW SHOWERS ACROSS THE AREA.

ARCTIC COLD FRONT WILL USHER IN MUCH COLDER AIR.  SUBSIDENCE IS
ALLOWING FOR SOME CLEARING SKIES IN THE WAKE OF THE FRONT.  AHEAD OF
THE FRONT...DRIER AIR IS WORKING TO BREAK UP THE CLOUD DECK AS WELL.

WRAP AROUND MOISTURE WILL WORK ITS WAY SOUTHEAST TOWARD THE AREA
LATE TONIGHT IN ASSOCIATION WITH A WEAK UPPER LEVEL TROUGH THAT
WEAKENS.  MORE SNOW SHOWER ACTIVITY WILL CONTINUE LATER ON TONIGHT
WITH THE UPPER LEVEL FEATURE.

FLOW BECOMES FAVORABLE FOR SOME LAKE EFFECT SNOW ACTIVITY OVERNIGHT
AS WELL.  BIG HOLE IN VISIBLE SATELLITE IMAGERY RACING UP THE LAKE
IS ALLOWING US TO GET A GOOD LOOK AT THE ICE COVER. WE NOTED THAT
THERE ARE SEVERAL LARGE CRACKS IN THE ICE AND THIS WILL ALLOW FOR
SOME MOISTURE TRANSPORT INTO THE AIR AS IT PASSES OVER THE LAKE.
BETTER CHANCE FOR SNOW IN THE NORTHEAST SNOWBELT.

COLD AIR ADVECTION PATTERN IN THE WAKE OF THE ARCTIC FRONT WILL SET
UP FOR ANOTHER CHILLY NIGHT.  WINDS SHOULD HELP KEEP THINGS MIXED
ENOUGH TO KEEP TEMPERATURES FROM DROPPING TOO COLD.  BEST COLD AIR
DOES NOT REALLY ARRIVE UNTIL TOMORROW. FORECAST TEMPERATURES FOR
TONIGHT A DEGREE OR TWO WARMER THAN CURRENTLY FORECAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
LAKE EFFECT SNOW SHOWERS WILL CONTINUE TOMORROW WITH WEST TO
NORTHWEST STRONG COLD AIR ADVECTION FLOW OVER THE AREA. WRAP
AROUND MOISTURE FROM TONIGHT WILL EXIT TO THE EAST OF THE AREA
DURING THE MORNING AND THIS WILL DIMINISH SNOW THREAT DUE TO DRIER
AIR PENETRATING EAST INTO THE REGION.

JET STREAK DIVES SOUTHEAST TOWARD THE AREA TUESDAY EVENING CAUSING
CYCLOGENESIS TO OCCUR OVER SOUTHERN OHIO. THESE FEATURES SHOULD
BRING A CHANCE FOR A SWATH OF SNOW TO THE SOUTHERN HALF OF THE
FORECAST AREA TUESDAY NIGHT.  BEST CHANCES ACROSS THE SOUTH.

HIGH PRESSURE WILL BUILD RIGHT OVER THE AREA BY WEDNESDAY NIGHT AND
SET UP FOR A VERY CHILLY NIGHT.  MODELS AGREE THAT FLOW COULD STILL
BRING A CHANCE FOR SOME LAKE EFFECT SNOW SHOWER ACTIVITY TO THE
NORTHEAST SNOW BELT BUT GRADUALLY ENDING BY MORNING.  REST OF THE
AREA WILL LIKELY SEE A LOT OF CLEARING SKIES ALLOWING FOR
RADIATIONAL COOLING. WINDS SHOULD BE FAIRLY LIGHT REDUCING MIXING AS
WELL.

ADJUSTED MAV TEMPERATURES ARE DOING A FAIRLY GOOD JOB REPRESENTING
COLD AIR OUTBREAK OVER NEXT FEW DAYS SO WILL LEAN TOWARD THEM THIS
GO AROUND.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
GFS FASTER WITH NEXT WAVE ON FRIDAY...BRINGING PCPN BACK TO THE
AREA BY THURSDAY NIGHT. NOT SURE IF IT WILL BE THAT FAST BUT HAVE
NO PROBLEM STARTING LOW POP CHANCE THURSDAY NIGHT. TREND IN THE
MODELS IS FOR A WEAKER WAVE FARTHER SOUTH. WAVE MAY BE WEAKER BUT
WE HAVE SEEN EVERY WAVE SINCE MID DECEMBER TRACK FARTHER NORTH AND
WEST THAN PROGGED SO WILL NOT BITE OFF ON THE SOLUTION JUST YET.
JUST SAW THE LATEST ECMWF AND IT DEVELOPS A STRONGER LOW AND
TRACKS IT ACROSS EASTERN OHIO. BEST FRONTOGENESIS AND Q VECTOR
CONVERGENCE IS ACROSS THE LOWER LAKES ON FRIDAY. AIRMASS WILL
INITIALLY BE COLD THOUGH. WILL LOWER TEMPS A CATEGORY NW OHIO
WHICH IS CLOSER TO NCEP GUIDANCE TEMPS OF LOWER/MID 30S FOR
FRIDAY...WILL CONTINUE WITH CONTINUITY OVER TOWARD YTOWN AND
CONTINUE TO MENTION BOTH RAIN AND SNOW.

TEMP GUIDANCE LOOKS TOO WARM FOR THE WEEKEND. WAVE SHOULD EXIT SAT
MORNING. SOME SHOWERS COULD LINGER ESPECIALLY IN THE SNOWBELT AS
UPPER TROUGH WILL BE SLOW TO MOVE OUT. I DOUBT TEMPS WOULD BE ANY
WARMER THAN THEY WERE ON FRIDAY AS A SEMI ARCTIC HIGH PRESSURE AREA
SHOULD BUILD IN LATER IN THE WEEKEND INTO MONDAY WITH COLD NIGHTS
AND HIGH TEMPS A LITTLE BELOW SEASONABLE NORMALS...ESPECIALLY IF
THERE IS SNOW ON THE GROUND. NEXT WAVE SHOULD MOVE ENE ON TUESDAY
WITH ANOTHER ROUND OF QUESTIONS ON THE EXACT TRACK. SHORT WAVES
LATER IN THE PERIOD (BEYOND DAY 5) SEEM ASSOCIATED WITH THE SOUTHERN
BRANCH OF THE JET AND MAY HAVE A BETTER CHANCE OF TRACKING FARTHER
SOUTH.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
LEADING EDGE OF THE ARCTIC BOUNDARY NEAR AN ERI TO YNG TO PKB
LINE. SEEING SOME SNOW ENHANCEMENT BEHIND THE FRONT. THIS WILL
BEGIN TO SHIFT TO THE EAST WITH THE FRONT OVERNIGHT AFFECTING
MAINLY AREAS EAST OF CLE AFT 09Z. HOWEVER...UPPER LEVEL SHORT WAVE
NOW OVER LAKE MICHIGAN WILL BE MOVING INTO NW OHIO BY 12Z...AND
MOVING ACROSS NORTHERN OHIO TUESDAY MORNING. SHORT WAVE FORECAST
TO MOVE EAST OF THE AREA BY AROUND NOON LOCAL. EXPECT MOST
LOCATIONS TO PICK UP A GOOD INCH OR SO BY NOON TOMORROW...WHICH A
GOOD 1 TO 3 ACROSS THE SNOWBELT EAST OF CLEVELAND.

OUTLOOK...THE FORECAST FOR THE REMAINDER OF THE WORK WEEK IS BELOW
NORMAL TEMPERATURES WITH PERIODS OF SNOW. NEXT BEST CHANCE FO
WIDESPREAD SNOW IS WENDESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS
THE OHIO VALLEY. MODELS DIFFER ON HOW FAR NORTH THE LOW WILL
ACTUALLY TRACK...WHICH WILL DETERMINE HOW MUCH WIDESPREAD SNOW WE
GET. POTENTIAL FOR A WINTRY MIX LATE THURSDAY INTO FRIDAY...AS A
SECOND LOW TRACKS INTO THE OHIO VALLEY. HOWEVER...MODELS NOT IN
AGREEMENT AT ALL ON THE TRACK OR TIMING OF THE LOW SO TIMING IS UP
IN THE AIR ATTM.

&&

.MARINE...
WINDS HAVE STARTED TO DIE DOWN ON THE LAKE THIS AFTERNOON FOLLOWING
THE STRONG COLD FRONTAL PASSAGE LAST NIGHT. A SECONDARY TROUGH WILL
MAKE ITS WAY ACROSS THE LAKE TONIGHT AND GIVEN SOUTHWESTERLY FETCH
UP THE LONG AXIS OF THE LAKE...AM EXPECTING WINDS TO REACH GALES
AGAIN BY LATE EVENING. WILL CONTINUE WITH GALES ON THE EAST END
UNTIL 4AM...EVENING AND MID SHIFTS CAN DECIDE HOW TO HANDLE THE
EXPIRATION TIME BASED ON HOW STRONG THE WINDS GET. CERTAINLY BY MID
MORNING TOMORROW SURFACE RIDGING WILL ACT TO BRING WINDS BELOW GALE
CRITERIA.

BRIEF BREAK IN THE ACTIVE WEATHER TUESDAY AFTERNOON BUT ANOTHER LOW
WILL DROP SOUTHWARD ACROSS THE LAKE WEDNESDAY MORNING. DOES NOT LOOK
LIKE A STRONG PUSH OF COLD AIR BEHIND THIS LOW AND WILL ONLY GO WITH
NORTHWESTERLY WINDS 10-20KTS. ANOTHER RIDGE SETS UP OVER THE LAKE ON
THURSDAY HOWEVER THIS WILL BE SHORT LIVED AS ALL MODELS NOW SHOWING
LOW PRESSURE MOVING UP THE OHIO VALLEY FRIDAY MORNING. WILL BRING
THE WINDS AROUND OUT OF THE NORTHEAST FRIDAY MORNING...TURNING
NORTHWESTERLY FRIDAY EVENING AS THE LOW QUICKLY MOVES TO THE EAST
COAST. WITH THE EURO NOW TAKING ON THE SOLUTION OF THE GFS AND
SHIFTING THE LOW FURTHER NORTH AND WEST...WILL BE INTERESTING TO SEE
HOW THIS STORM TRACK VERIFIES GIVEN RECENT TREND FOR THESE LOWS TO
TRACK THROUGH LOWER MICHIGAN INSTEAD OF ACROSS WESTERN PENNSYLVANIA.
WOULD NOT BE SURPRISED TO SEE THE MODELS CONTINUE TO SHIFT THE LOW
FURTHER AND FURTHER NORTH WITH SUBSEQUENT RUNS THIS WEEK...WILL
CONTINUE TO MONITOR AS THE TRACK WILL HAVE SIGNIFICANT IMPACTS ON
THE WIND DIRECTION ON THE LAKE. ANOTHER RIDGE WILL POSITION ITSELF
ACROSS THE LAKE ON SATURDAY WITH LIGHT WINDS EXPECTED.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...GALE WARNING UNTIL 4 AM EST TUESDAY FOR LEZ061-146>149-166>169.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...TK/LOMBARDY
SHORT TERM...LOMBARDY
LONG TERM...KOSARIK
AVIATION...DJB
MARINE...LEINS
Hazardous weather outlook, Feb 18, 6:40 AM EST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
640 AM EST MON FEB 18 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-191145-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
640 AM EST MON FEB 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-191145-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
640 AM EST MON FEB 18 2008

...GALE WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Northern Erie

When
February 19, 2:00 AM EST to 6:00 PM EST
Where
Northern Erie forecast zone
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Snow began during the early morning hours of the 19th and tapered off late that afternoon. The snow was heaviest during the morning hours with visibilities less than a mile at times. By evening, some locations across the northern lakeshore areas measured between 5.0 and 10.0 inches of snow with Northeast picking up 9.5 inches. Many accidents were reported as this quick period of lake effect snow fell across the area.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84519.